Women are more likely to develop osteoporosis than men – especially after menopause. It’s estimated that over 50 percent of post-menopausal women are osteopenic (a preceding condition) and 30 percent have osteoporosis. While calcium supplements with vitamin D and periodic bone density exams are the mainstays of treatment, bisphosphonate medication is also commonly prescribed.
The relationship between osteoporosis, the voice and swallowing starts with a number of overlapping issues with esophagus ulcerations and gastroesophageal reflux disease, also known as GERD. Esophagitis and other symptoms of heartburn can be present in up to four percent of people taking bisphosphonates.
Since the risk of GERD-like symptoms also goes up with age regardless, women may experience non-typical symptoms such as hoarseness with a lower voice pitch, a sense of a lump in the throat, and difficulty swallowing food.
One of the most challenging aspects of voice and swallowing problems in post-menopausal women is not only the relationship between osteoporosis and GERD, but age-related changes to both the voice and swallowing that occur without the presence of osteoporosis or GERD.
If you’re taking bisphosphonates for osteoporosis or osteopenia and experience typical or non-typical symptoms of GERD, you should:
- Notify your physician about your symptoms, which may be early warning signs of a more serious ulceration
- Avoid caffeine, alcohol, tobacco, carbonation, spicy foods, fatty foods and mints
- Wait two to three hours after eating before going to bed, and elevate the head of your bed
- Know that there may be a role for acid suppressive medication
- If hoarseness, a lump sensation, cough or difficulty swallowing persist more than two weeks, then you should be evaluated by an otolaryngologist
To schedule a visit with a Baylor otolaryngologist, call 713-798-5900 or request an appointment online.